The Vestibular Migraine Community

Rescue med to dampen push-pull feeling


#21

No, regular Dramamine is a different drug: Dimenhydrinate.

In the U.S., meclizine is sold as “Bonine” which can be found next to the Dramamine in drugstores. But Bonine is WAY more expensive than the generic Rugby bottle that I linked above.


#22

In the U.S. meclizine is also sold as the all day less drowsy version of Dramamine. That’s what I have.


#23

Ahh, I stand corrected! Thank you!

The Rugby product is much cheaper, though:

Dramamine All-Day Less Drowsy, Meclizine HCl 25mg: 8 tablets, $4.44
Rugby Meclizine HCl 25mg: 100 tablets, $6.25


#24

Yes the less drowsy version of dramamine is meclizine


#25

Thank you, this is good to know!


#26

@Young_Lee Thank you, yes I don’t think it’s as common to have issues at such a “low” Xanax dose, but I have been on it for about 5 years now. That doesn’t help. That first neurologist really created a mess for me. It was a band-aid that allowed me to work at the time and was initially very helpful but I wish he would have done things much differently.

@turnitaround Maybe once every few months or less I take a slight extra Xanax dose, just once, if I’m having trouble falling asleep after laying in bed for hours dizzy, or extra dizzy and need to function, etc. Anyway, I usually only take 1/4 or 1/3 of my 0.5 mg tablet, so that could be as little as 0.125 mg! So you may only need a tiny dose like @Young_Lee suggested. I actually haven’t even taken an extra dose in at least 6 months, I don’t remember the last time!


#27

I have a question which is a little bit related…

I’ve been on Pizotifen for 5 months and I’m 80% better. I still suffer from mild MAV attacks 1-2 times per week (used to be 5-6 times a week and more severe and long lasting). They are almost always caused by being in a building with bright fluorescent lights. Sometimes I have severe attack (mostly around my menses) with to-and-fro/spinning vertigo, dizziness with head movement, stiff neck and neck spasm, nausea, photo- & phonophobia, blurred vision and other weird symptoms. Only with 1/5 of my attacks I have a mild-moderate headache.

Now my current “strategy” when I feel an attack coming, is to take 500-1000 mg of acetaminophen with caffein, 1000 mg of taurine (tablet) and 500-1000 mg of ginger (capsule)… or ginger tea instead.
Sometimes this works to stop an attack, but often it doesn’t. It does give some symptom relief though.

Now I’m looking for something “better”, as I don’t feel like taking acetaminophen when I don’t have a headache. Acetaminophen does nothing for the dizziness or light sensitivity etc.

I’ve head that Aspirin DOES help with light sensitivity and the other symptoms of migraine, and that it can even abort an attack. Is that true?

If that’s the case, my rescue “cocktail” should look like: Aspirin + caffein + ginger.

(I’m thinking about taking Taurine as a preventive now (along with magnesium, ubiquinol and riboflavin)… so I will no longer add this to the mix. Taurine supplementation increases GABA in the brain, which is thought to help epilepsy and migraine. I want to see if it can make any difference in my fluorescent light sensitivity.)

I there anyone who uses Aspirin (or Excedrin, which contains Aspirin too) as a rescue med for MAV, and finds this helpful?

Please let me know.

  • Lisa

#28

Hi Lisa,

Aspirin, acetaminophen can cause rebound headaches if used more than twice a week(reference book: heal your headache).

What not try Meclizine and see if it helps the dizziness for acute attacks. It is over the counter and non-habit forming.

The other option is “triptans” but these rarely work as timing them is very important. You need to take it right before the aura stage and my headaches don’t follow any stages or sequences.


#29

I know it can cause rebound (I have read Buchholz’ book)… and I forgot to mention that I don’t take this cocktail every time I feel an attack coming… sometimes I take nothing (if I think it might be mild), or I take everything else (caffein, taurine and ginger) except for the acetaminophen.

I’m scared to take the Meclizine (or Cinnarizine, which I do have in my medicine cabinet)… because I don’t feel like I’ll be able to function for some time after taking it… and I doubt whether it wil go along well with the pizotifen. I think it will cause extreme drowsiness. I don’t even know if the two meds can be safely combined.

I need something that I can take at work, so that when I have an attack, I can lessen it (or stop it if I’m lucky), and continue what I was doing after a short break. I already manage to just continue working, as my vertigo is often very brief (just 1-3 short spells), but then there’s the dizziness, head pressure, balance issues, photophobia and other symptoms for a few hours afterwards, which make it a struggle to get though the day sometimes.
It would be nice to be able lessen those symptoms.

By the way… triptans are not an option for me either.

So, anyone success with Aspirin as an abortive? I’ve read it can work for “normal” migraine, so why not for vestibular migraine?
I can always try it of course… but I’ve never used Aspirin in my whole life, so I don’t even know if my body agrees with this med. If others find it helpful, I might be more tempted to try. :wink:


#30

Hi Lisa,

You are right. Meclizine and pizotifen are both antihistamines…ask your doc if Stemetil could work for you.

Your other choice is Gabapentin…which you can take on a need basis just before the headache but it is used by most folks on a daily basis


#31

Stemetil only seems to help for nausea, and I already have ginger for that (which works great and without side effects). I need something which can abort an attack (ideally) and help me feel better (not more spaced out/ tired :wink: ).
I think I just might try Aspirin next time, as I also often have a sore, stiff neck when I have a migraine… and it will easy some of that “pain” as well, even when I don’t have a headache. And who knows, it might help the photophobia etc. too if I can take it early enough.


#32

My opinion on this, from experience, is that once your symptoms have settled and the only thing left is the subtle rocking, I believe it then becomes like tinnitus (if you focus on it, you will notice it but if you distract yourself from it, it will eventually go away). If you can distract yourself from it for long enough (months), I believe that is how you break free of the chronic state. I achieved this through consistent meditation and by finding something to focus on constantly that was more significant in my life than chronic vertigo. I know thats hard when you are trapped in a cycle, however in order to get to this state you must have first got over the violent initial period. This is my belief.


#33

Hi Simon,

How are you doing now ?

Did exercise help you. I also find warmer weather helps me. I had very little symptoms when i was in India.


#34

Lisa,

How about giving complete rest for your arms for 2 days ( except for meals and personal hygiene ) and see if your symptoms decrease. It might help you to figure out your diagnosis too. I don’t have any vertigo or neck pain If I don’t use my arms. I do have bilateral thoracic Outlet syndrome. Currently waiting for a CT angiography.


#35

James, any antihistamine or neuroleptics will decrease dizziness to a certain point. That was my experience. What I experienced was that those drugs would make me sleep more .


#36

Mayo clinic prescribed this to stop VM attacks “diclofenac”. Saw this on the FB group. Might be worth a look and this is kind of like aspirin.


#37

Back when mine was “on and off” rather than full time functioning at about 90%, I turned to my wonder drug - klonopin. I would nibble just a little sliver and you cannot even tell you took anything except a very mild feeling of calm, and the dizziness would just poof! be gone. That drug has saved my life. Get the smallest dose (50mg) and just nibble a little off (like 1/10 or 1/12 of the tab) and you will be right as rain. Of course it is addictive but I have never gone up in my 20 years of relying on it for just about everything! (Fear of flying, dizziness, pre-surgery, bad hangover, anxiety attacks, or just sometimes feeling stress. I take it like that maybe once a month or every other month.) It’s like having half a glass of your favorite wine.


#38

Klonopin has the longest half life…which is a good thing…so it lasts for a single leg of flight…

ativan has the shortest half life…valium somewhere in between…

We all should seek part time work as a pharmacist for the sheer amount of drugs we are exposed to :stuck_out_tongue:


#39

Still battling on, I actually have had a couple of good days for some reason (comparatively/ was feeling hideous before), Im wondering if its to do with starting the B complex supplements, I’ve trying to take it as easy as possible tbh, no excercise introduced yet


#40

Hi Gmathew,

I don’t recognise myself in the symptoms of TOS. I can do computerwork at home/ do housework all day without symptoms… but when I stay in a room with fluorescent lighting, or when I’m around my period/ovulation I get attacks.
I’m almost 100% sure I have VM, also been diagnosed with it. But I DO have a problem with my neck as well which is also a trigger for MAV. I often suffer from a stiff neck and my neck makes a lot of crunching and grinding noises when I do.

BUT the thing is, neck stiffness and neck spasm is also a migraine (aura) symptom for me, and tinnitus as well.
Whenever I get a stiff neck, tinnitus and sudden fullness in one ear, blurry vision and/or I start yawning a lot, I know I’m in migraine trouble. Dizziness/vertigo and/or headache will soon follow.

I still haven’t figured out whether my migaine problems are (partially) caused by my neck, or that my neck issues are caused by my migraine. It’s the chicken or the egg story. :wink: